Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 24, NWS Morristown, TN

May 8, 2009Russell County, Washington County, Virginia

NWS Morristown, TN issued this tornado warning at May 8, 2009, 10:08 PM EDT for Russell County, Washington County, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 10:08 PM EDT (02:08 UTC)
Expired
May 8, 2009, 11:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 147 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:35 PM EDTTSTM WND DMGLebanon, VANUMEROUS TREES DOWN IN LEBANON. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:32 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 090208
TORMRX
VAC167-191-090300-
/O.NEW.KMRX.TO.W.0024.090509T0208Z-090509T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1008 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF LEBANON...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF ABINGDON...

* UNTIL 1100 PM EDT

* AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  CLEVELAND...OR 14 MILES WEST OF LEBANON...MOVING SOUTHEAST AT 45   
  MPH.  AT 1004 PM...A FUNNEL CLOUD WAS REPORTED JUST EAST OF THE    
  CITY OF WISE...VIRGINIA 

* THE TORNADO WILL BE NEAR...
  CLEVELAND BY 1015 PM EDT...
  LEBANON BY 1020 PM EDT...
  6 MILES NORTHEAST OF ABINGDON BY 1035 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3660 8164 3662 8166 3662 8191 3683 8239
      3688 8241 3690 8230 3698 8232 3700 8224
      3703 8221 3703 8180 3696 8176 3694 8182
      3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0206Z 293DEG 40KT 3691 8229

$$

DH
2 follow-up statements
000 
WWUS54 KMRX 090228
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT FRI MAY 8 2009

VAC167-191-090300-
/O.CON.KMRX.TO.W.0024.000000T0000Z-090509T0300Z/
WASHINGTON VA-RUSSELL VA-
1028 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR RUSSELL
AND WASHINGTON COUNTIES...

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED 6 MILES 
NORTHWEST OF LINDELL...OR 6 MILES EAST OF LEBANON...MOVING EAST AT 
40 MPH.

THE TORNADO WILL BE NEAR...
  EMORY-MEADOW VIEW BY 1035 PM EDT...
  GLADE SPRING BY 1040 PM EDT...
  7 MILES NORTH OF KONNAROCK BY 1050 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3660 8164 3662 8166 3662 8191 3671 8212
      3676 8212 3682 8212 3689 8214 3695 8214
      3703 8213 3703 8180 3696 8176 3694 8182
      3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0228Z 290DEG 43KT 3686 8193

$$

DH
000 
WWUS54 KMRX 090251
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT FRI MAY 8 2009

VAC167-191-090301-
/O.EXP.KMRX.TO.W.0024.000000T0000Z-090509T0300Z/
WASHINGTON VA-RUSSELL VA-
1051 PM EDT FRI MAY 8 2009

...THE TORNADO WARNING FOR RUSSELL AND WASHINGTON COUNTIES WILL
EXPIRE AT 1100 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3660 8164 3662 8166 3662 8191 3671 8212
      3676 8212 3682 8212 3689 8214 3695 8214
      3703 8213 3703 8180 3696 8176 3694 8182
      3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0251Z 290DEG 43KT 3675 8161

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 9:00 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 8, 9:00 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI MAY 8 2009

.DISCUSSION...ISOLATED TORNADO-PRODUCING SUPERCELL CONTINUES TO
MOVE EAST AND SHOULD BE OUT OF THE FORECAST AREA WITHIN THE NEXT
HOUR OR SO. HOWEVER...CONVECTION HAS REDEVELOPED IN WEST TENNESSEE
AND WILL REACH THE FORECAST AREA OVERNIGHT IF IT HOLDS TOGETHER.
THIS MCS JUSTIFIES KEEPING LIKELY POPS IN OVERNIGHT. OTHERWISE...
TEMPS APPEAR GENERALLY ON TRACK. NO CHANGES TO CURRENT FORECAST ARE
WARRANTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  78  59  72  53 /  70  60  50  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  77  58  71  51 /  70  60  40  50  50
OAK RIDGE, TN                       63  77  58  71  52 /  70  60  40  50  50
TRI CITIES AIRPORT, TN              62  75  57  69  49 /  70  60  40  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Special weather statement, May 8, 7:02 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT FRI MAY 8 2009

TNZ017-018-046-047-VAZ006-008-082330-
JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST
CARTER-SULLIVAN-WASHINGTON-
702 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...
RUSSELL...SULLIVAN AND WASHINGTON COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

DH
Local storm report, May 8, 7:14 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     TAZEWELL                36.46N 83.58W
05/08/2009  E55 MPH          CLAIBORNE          TN   TRAINED SPOTTER

            SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.

&&

CCARPENT
Local storm report, May 8, 7:30 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          TAZEWELL                36.46N 83.58W
05/08/2009                   CLAIBORNE          TN   FIRE DEPT/RESCUE

            TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
            SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.

&&

CCARPENT
Local storm report, May 8, 7:43 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          THORN HILL              36.36N 83.42W
05/08/2009                   GRAINGER           TN   TRAINED SPOTTER

            TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
            REPORTED BY SPOTTER.

&&

CCARPENT
Local storm report, May 8, 9:03 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             JEAROLDSTOWN            36.36N 82.82W
05/08/2009  E0.75 INCH       GREENE             TN   PUBLIC

            PENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC.

&&

CCARPENT
Local storm report, May 8, 10:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          5 SE HUNTSVILLE         36.36N 84.42W
05/08/2009                   SCOTT              TN   LAW ENFORCEMENT

            SEVERAL HOMES DESTROYED IN THE FAIRVIEW COMMUNITY. ZERO
            INJURIES. REPORTED BY DISPATCH.

&&

CCARPENT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:18 PM EDTTornado WarningMRXRussell27 min
May 8, 9:22 PM EDTTornado WarningMRXRussell, Scott, Wise, City of Norton53 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.